Skip to main content
Article
Multiple toxicity from 3,4-methylenedioxymethamphetamine ("ecstasy")
Graduate School of Medicine - Papers (Archive)
  • S Greene, NHS Foundation Trust, London
  • Paul Dargan, NHS Foundation, London
  • Niall O'Connor, NHS Foundation Trust, London
  • Alison Jones, University of Wollongong
  • Mary Kerins, Kings College Hospital, London, UK
RIS ID
62736
Publication Date
1-1-2003
Publication Details

Greene, S., Dargan, P., O'Connor, N., Jones, A. & Kerins, M. (2003). Multiple toxicity from 3,4-methylenedioxymethamphetamine ("ecstasy"). American Journal of Emergency Medicine, 21 (2), 121-124.

Abstract

There have been no published case series illustrating “ecstasy” (3,4-methylenedioxymethamphetamine [MDMA]) toxicity in a group of patients who have ingested ecstasy in the same environment. We report a series of 7 patients who ingested ecstasy in a nightclub and presented with varying degrees of MDMA toxicity. Three patients presented with features of severe MDMA toxicity. One died within an hour of hospital admission, another died 4 days later, after developing fulminant hepatic failure, and the third recovered after 12 days in intensive care. MDMA was identified in the serum of all 7 patients. High serum MDMA concentrations correlated with severe clinical and biochemical features including coma, hyperpyrexia, cardiovascular compromise, acidosis, and hyperkalaemia. “Poisoned ecstasy” was widely reported by the media as being responsible for the adverse effects observed. This report highlights a relationship between serum concentrations and toxic effects of MDMA, and the ongoing need to educate the public about the dangers of this substance.

Citation Information
S Greene, Paul Dargan, Niall O'Connor, Alison Jones, et al.. "Multiple toxicity from 3,4-methylenedioxymethamphetamine ("ecstasy")" (2003) p. 121 - 124
Available at: http://works.bepress.com/alison_jones/120/